What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 1:46 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 22, 1:46 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
246 PM EDT Wed Jun 22 2022
.SYNOPSIS...
Showers and potentially strong thunderstorms continue into
tonight ahead of a cold front. Mostly dry and warm for the
weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 230 PM Wednesday...
A shortwave trough migrating into the Great Lakes accompanied
by a surface cold front will be the primary feature of focus
through the course of the forecast period. Puffy afternoon cu
field at the time of writing will begin to transform as diurnal
heating erodes away at remnant convective inhibition in place.
Vertical development of the afternoon cu will tap into mixed
layer CAPE values on the upwards of 2500 J/kg to spark strong to
possibly severe thunderstorms, especially across the northeast
portions of the forecast area. Shear values will be more
utilized east of the Appalachians, so organization of storms
will be more isolated in nature in our neck of the woods.
Primary hazards that will be monitored with convection this
afternoon will be damaging winds, large hail, and localized
water issues from heavy downpours. Opted to not extend the
higher potential of POPs along the western flank of the line
based on timing and latest analysis of higher resolution models.
Lingering showers will hug the mountains after midnight into
Thursday morning, while the remainder of the area begins to feel
the influence of surface high pressure and the eastern extent
of ridging aloft. Dry weather then triumphs for the concluding
hours of the period.
Hot and muggy conditions currently reside over the Central
Appalachians with most reporting sites observing temperatures
stretching into the low 90s and dew points slowly rising into
the upper 60s/low 70s. Heat index values have crossed into the
triple digits across areas along the Ohio River Valley, which
warranted the Heat Advisory in effect until this evening. Lack
of a cold airmass dropping down in the wake of the cold front
will maintain warm temperatures on Thursday, but knocked down
closer to the climatological norm for this time of year in
comparison to today.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 240 PM Wednesday...
High pressure sliding over or just north of the area will help
to keep the region dry in this period with partly to mostly
sunny skies and winds on the light side. Temps may warm slightly
from Thursday, but still expecting mountain highs in the 70s
and lower elevation highs in the 80s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 240 PM Wednesday...
As the high pressure area slides off the Mid-Atlantic coast,
low level winds will shift and bring increasing moisture back to
the area on Saturday. As a result, we may be able to fire off a
few showers or thunderstorms Saturday afternoon or evening,
with the best chances in the southern part of the CWA, and
perhaps up the higher terrain on the eastern border. However, a
much more coherent area of precipitation is expected Sunday
afternoon into Sunday night as a cold front approaches from the
northwest and passes through the area. We'll have to assess the
severe potential as it gets closer, but as of now, while
instability may be decent ahead of the front, shear may be
minimal. Behind the front, we can expect clear skies with cooler
and much more comfortable weather. Highs Monday and Tuesday are
forecast for the upper 70s to lower 80s at lower elevations,
with dewpoints down into the 50s, and perhaps even upper 40s in
some spots. A wind shift and increasing heights may allow for
temps to start rising again on Wednesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM Wednesday...
Afternoon cumulus field has begun to sprout with cloud bases
upstream positioned between 40-50 kft AGL. Will continue to see
this FEW-SCT deck spread through all terminals in the next hour
or so, followed by isolated to scattered thunderstorms along a
cold front by late this afternoon into this evening. Brief
restrictions can be expected with a storm that passes over a
site, so opted for TEMPO groups across the board to highlight
that in addition to a rise in wind gusts.
The cold front passes through tonight into the overnight hours
and high pressure will build into its wake. River valley fog and
low stratus develops Thursday morning along the higher terrain,
which may attempt to sneak into EKN before sunrise. Dry weather
and VFR conditions then rule the roost for the conclusion of
the current TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Onset timing and intensity of thunderstorms
may vary from forecast. AMDs may be warranted for later this
afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06
EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H M M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z THURSDAY...
IFR conditions are possible Friday morning along the higher
terrain.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 7 PM EDT this evening for WVZ005>009-
013>019-026.
OH...Heat Advisory until 7 PM EDT this evening for OHZ075-083>087.
KY...Heat Advisory until 7 PM EDT this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...FK/MEK
NEAR TERM...MEK
SHORT TERM...FK
LONG TERM...FK
AVIATION...MEKHazardous weather outlook, Jun 22, 3:09 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
409 PM EDT Wed Jun 22 2022
OHZ075-083>086-WVZ007>009-016>019-232015-
Athens-Jackson OH-Vinton-Meigs-Gallia-Mason-Jackson WV-Wood-Roane-
Wirt-Calhoun-Ritchie-
409 PM EDT Wed Jun 22 2022
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
Scattered thunderstorms could produce damaging winds and large hail
this afternoon and evening. There is a marginal risk for excessive
rainfall, with Isolated flash flooding possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-076-WVZ010-011-020-028>032-039-040-521>526-232015-
Perry-Morgan-Washington-Pleasants-Tyler-Doddridge-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
409 PM EDT Wed Jun 22 2022
...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Scattered thunderstorms could produce damaging winds and large hail
this afternoon and evening. There is a marginal risk for excessive
rainfall, with Isolated flash flooding possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ087-WVZ005-006-013>015-026-232015-
Lawrence OH-Wayne-Cabell-Lincoln-Putnam-Kanawha-Boone-
409 PM EDT Wed Jun 22 2022
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of southern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms could produce damaging winds and large hail
this afternoon and evening. There is a marginal risk for excessive
rainfall, with Isolated flash flooding possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ025-027-034-515>520-232015-
Logan-Clay-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-
409 PM EDT Wed Jun 22 2022
This Hazardous Weather Outlook is for portions of central West
Virginia, southeast West Virginia and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms could produce damaging winds and large hail
this evening. There is a marginal risk for excessive rainfall, with
Isolated flash flooding possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-232015-
Greenup-Carter-Boyd-Lawrence KY-
409 PM EDT Wed Jun 22 2022
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Isolated thunderstorms could produce damaging winds and large hail
this afternoon and evening. Isolated flash flooding is also
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024-033-232015-
Dickenson-Buchanan-Mingo-McDowell-
409 PM EDT Wed Jun 22 2022
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms could produce damaging winds and large hail
this afternoon and evening. Isolated flash flooding is also
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Special weather statement, Jun 22, 3:08 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
408 PM EDT Wed Jun 22 2022
OHZ067-222045-
Morgan OH-
408 PM EDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of northwestern Morgan
County through 445 PM EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of McConnelsville, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McConnelsville, Malta and Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.
&&
LAT...LON 3976 8196 3977 8192 3976 8189 3971 8177
3959 8192 3973 8203 3977 8204
TIME...MOT...LOC 2008Z 312DEG 9KT 3972 8196
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Special weather statement, Jun 22, 3:21 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
421 PM EDT Wed Jun 22 2022
OHZ075-222045-
Athens OH-
421 PM EDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of southwestern Athens
County through 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Athens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.
&&
LAT...LON 3931 8225 3935 8219 3931 8205 3922 8216
TIME...MOT...LOC 2021Z 311DEG 9KT 3931 8221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Special weather statement, Jun 22, 3:23 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
423 PM EDT Wed Jun 22 2022
OHZ084-085-222100-
Meigs OH-Vinton OH-
423 PM EDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of northwestern Meigs
and east central Vinton Counties through 500 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Albany, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dyesville, Dexter, Salem Center, Harrisonville and Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.
&&
LAT...LON 3922 8227 3920 8227 3920 8223 3910 8211
3903 8227 3917 8238 3922 8234
TIME...MOT...LOC 2023Z 311DEG 9KT 3917 8232
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
11Special weather statement, Jun 22, 3:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
443 PM EDT Wed Jun 22 2022
OHZ067-076-222115-
Washington OH-Morgan OH-
443 PM EDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of northwestern
Washington and eastern Morgan Counties through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
McConnelsville, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beverly, Stockport, Bristol and Hackney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.
&&
LAT...LON 3964 8158 3959 8159 3959 8153 3958 8151
3943 8169 3958 8186 3972 8178
TIME...MOT...LOC 2043Z 310DEG 8KT 3964 8175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jun 22, 3:56 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
456 PM EDT Wed Jun 22 2022
OHZ085-086-222130-
Meigs OH-Gallia OH-
456 PM EDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of west central Meigs
and north central Gallia Counties through 530 PM EDT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Rutland, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rutland and Salem Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.
&&
LAT...LON 3902 8232 3908 8228 3908 8210 3893 8223
TIME...MOT...LOC 2055Z 310DEG 7KT 3904 8227
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jun 22, 3:58 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
458 PM EDT Wed Jun 22 2022
OHZ075-085-222130-
Athens OH-Meigs OH-
458 PM EDT Wed Jun 22 2022
...A strong thunderstorm will impact portions of northeastern Meigs
and southeastern Athens Counties through 530 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Athens, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coolville and Tuppers Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Ohio.
&&
LAT...LON 3928 8182 3927 8182 3927 8173 3913 8188
3926 8202 3929 8198
TIME...MOT...LOC 2058Z 310DEG 7KT 3925 8197
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031630, 1031631, 1031632, 1031634, 1031635, 1031644, 1031649, 1031652, 1031666, 1031653, 1031665, 1031650, 1031655, 1031659, 1031664, 1031667, 1031646.